Changing Paddles in Mid-Stream

When I went to see my oncologist, Dr. Anderson, yesterday for my 6 month check up, I was hopeful that after 2.5 years of taking the drug Tamoxifen(one-down), that I could ask to be taken off of it since almost 3 years seemed “good enough” to me.

Dr. Anderson laughed at me. I was serious.

“Actually, we need to switch you to an AI,”she said.  She flinched. I actually saw her flinch, waiting for my response.  A little like when I tell my husband how much I spent on  the new couch, or the rug, or my new coat….but it was on sale….

Here I was, thinking I could see the end of the tunnel with all this medication and treatment. I had become accustomed to the side-effects of Tamoxifen–I’d settled into the hot-flashes, learned to dress around the extra 10 pounds that stubbornly clings to my mid-section, and figured I could handle this drug for 2 more years if I had to.  Switch me now? To get used to a whole new set of problems?

“No way,”I whined, “I really don’t want to do that.”

“I know you don’t, I’m sorry, but you have to.”

Let me explain. AI, as Dr. Anderson so coquettishly calls them, are Aramotose Inhibitors like Arimadex, Femara, Aromasin .   They do the same thing as Tamoxifen by blocking estrogen but supposedly they are more effective in post-menopausal woman. Am I post-menopausal?  Not sure, since my speedy slide into the post-menopausal world occurred as a result of chemotherapy.  Is chemical induced menopause the same thing? No idea.  But Dr. Anderson seems to think that with all the new studies out now, an AI is more effective in preventing a recurrence in my cancer than Tamoxifen.

Unfortunately I had already done my homework on this drug.  Where Tamoxifen gave me hot flashes and leg cramps, the AI group causes severe joint and muscle pain coupled with debilitating exhaustion and insomnia. It will make me old and dried out like a prune and suck the life out of my bones making fractures and osteoporosis  real concerns. The side-effect that really freaks me out though is it’s adverse effects on the heart.  (Increased-Risk-of-Heart-Disease-in-Postmenopausal-Women-With-Breast-Cancer-Taking-Aromatase-Inhibitors-77908-1.htm)

“It’s only for 2 years,” she said.

“That’s a long time to be in pain.”

“If you stay on the Tam(her pet name for Tamoxifen) for 5 years then you’ll have to do an AI for 5 additional years.  You don’t want that. Switch now and you just have to finish out the initial 5 years.”

“What if I just, don’t?” I asked, trying to stand up to her. “What if I refuse to take the AI?”

“Listen, I’ve seen her2/neu cancers come back in 5 years,6 years,7 years. You don’t want that. Trust me, if this comes back it’s far worse than any side-effects from the drug.”

She had me there.

“I’ll give you six months to stay on the Tam. When you come back in September, we’ll check your hormone level and start the AI.”

“Ok. Maybe by then they will have an even newer study out saying I DON’T have to take it.”

Again she laughed at me. I was serious.

In the meantime, I have some work to do. If I am starting this God-awful drug in September than I have a busy summer ahead of me. I have been wavering about signing up for an Olympic distance triathlon (3/4 mile swim, 26.5 mile bike,6.2 run) but I think now I am just going to do it.  There is one on August 27th which will give me a couple of weeks to recover from Pan Mass and most of the summer to train. I am not sure how this drug will effect me but I am not taking any chances.  I may not be in competing mode for 2 years or I may be too tired to train, and after that, who knows.  I may have to take a few years off.

After 2 years on the AI, I will be 50–and I get to sign up for races in a whole new category the 50-55 age group. A much easier group than the 40-49 one I am presently in. Hopefully this medication will work well enough to keep the cancer at bay long enough to allow me to stick around long enough to race in the 60+ category.

Advertisements

About francesbarrie

Cancer survivor,mom,triathlete,writer,jewelry maker, baker. Staying happy and healthy,living life and enjoying it one moment at a time.
This entry was posted in Uncategorized. Bookmark the permalink.

One Response to Changing Paddles in Mid-Stream

  1. Marianne Martin says:

    I am being “romanced” to switch from Tamoxifen to an AI myself. I knew about the bone, joint and excellerated aging… but heart problems to boot? Crap!!!!!!! Please keep blogging. I am a year behind you in this journey. My girlfriend is a year behind me. I am doing the Komen this summer. Nothing like your athletic endeavors, but it is so important to fight with exercise and diet. Thanks for the inspiration!

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s